MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1660
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-01859; 3005168196-2018-01860.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.During the procedure, the physician successfully deployed and detached two ruby coils in the target vessel using a lantern delivery microcatheter (lantern).The physician then experienced resistance while advancing two ruby coils through the lantern; therefore, the ruby coils were removed.Upon removal, the physician experienced resistance again while re-sheathing the ruby coils.Next, the physician successfully deployed and detached additional ruby coils in the target vessel using the same lantern.The physician then experienced resistance while advancing a new ruby coil through its introducer sheath and into the lantern.The physician continued advancing the ruby coil through the lantern; however, as the first embolization coil loop exited the lantern, the physician noticed that the ruby coil had unintentionally detached within the lantern.Therefore, the physician used a 60cc syringe to apply aspiration within the lantern and removed the lantern and detached ruby coil from the patient.The procedure ended at this point due to reaching a safe contrast limit for the patient.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pusher assembly of the first evaluated ruby coil was kinked approximately 72.0 and 75.0 cm from the proximal end of the pusher assembly and fractured approximately 73.0 cm from the proximal end of the pusher assembly.There were offset coil winds along the length of the coil.The first ruby coil was fractured; therefore, it was unable to be functionally tested.Conclusions: evaluation of the first ruby coil revealed a kinked and fractured pusher assembly.If the device is forcefully advanced against resistance it may become kinked.If the device is further forcefully manipulated it may become fractured.If the pusher assembly becomes fractured it may allow the pull wire to retract out of the ddt, detaching the embolization coil.Evaluation of the second ruby coil revealed that the device was unable to be advanced out of its introducer sheath during functional testing.There was some coagulated blood within the introducer sheath that may have contributed to the inability to advance the coil out of its sheath.Evaluation of the third ruby coil revealed a detached embolization coil.The proximal constraint sphere was intact with the embolization coil and the pull wire was present within the ddt.If the device is forcefully retracted against resistance it may cause the polymer section of the pusher assembly to elongate.If the pusher assembly elongates past the reach of the pull wire, it may allow the embolization coil to pull out of the ddt.Each of the returned ruby coils had offset coil winds along their length.These offset coil winds are likely a result of forcefully advancing the coil against resistance.Offset coil winds may contribute to additional resistance upon subsequent attempts to advance the device.The microcatheter identified in the procedure was not returned for evaluation; therefore, the root cause of the initial resistance could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7887701
Report Number3005168196-2018-01858
Device Sequence Number1862011
Product Code HCG
UDI-Device Identifier00814548013053
UDI-Public00814548013053
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/22/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2025
Device Catalogue NumberRBY2C1660
Device Lot NumberC08022
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/22/2018
Supplement Date Received by Manufacturer10/22/2018
Initial Report FDA Received Date09/18/2018
Supplement Report FDA Received Date10/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR
Date Report Sent to FDA01/01/2005